Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 20, NWS Honolulu, HI

November 21, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 21, 2020, 3:23 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2020, 3:23 AM HST (13:23 UTC)
Expired
Nov 23, 2020, 3:22 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWHW70 PHFO 211323
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Sat Nov 21 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM SUNDAY FOR PORTIONS OF THE
MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND...

.A strong high pressure system building in the Central Pacific
will produce strong trade winds across the windier sections of the
islands in Maui and Hawaii Counties.

HIZ012-016-018>021-024-026-027-220230-
/O.NEW.PHFO.WI.Y.0020.201121T1323Z-201123T0400Z/
Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-
Big Island Interior-
Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point,
Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet
323 AM HST Sat Nov 21 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East-northeast winds 20 to 35 mph with localized gusts 
  over 45 mph.

* WHERE...Portions of Molokai, Kahoolawe, Maui and the Big Island
  of Hawaii.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially when driving high 
profile vehicles.

&&

$$

RCB
5 follow-up statements
055 
WWHW70 PHFO 220123
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
323 PM HST Sat Nov 21 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM SUNDAY FOR PORTIONS OF 
MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND...

.High pressure centered far north of the islands is producing 
strong trade winds across the windier sections of Maui County and 
the Big Island.

HIZ012-016-018>021-024-026-027-221430-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-201123T0400Z/
Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-
Big Island Interior-
Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point,
Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet
323 PM HST Sat Nov 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East-northeast winds 20 to 35 mph with localized gusts
  over 50 mph.

* WHERE...Portions of Molokai, Kahoolawe, Maui and the Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially when driving high
profile vehicles.

&&

$$

Morrison
781 
WWHW70 PHFO 221326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Sun Nov 22 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS 
OF MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND...

.High pressure centered far north of the islands is producing
strong trade winds across the windier sections of Maui County and
the Big Island.

HIZ012-016-018>021-024-026-027-230230-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-201123T0400Z/
Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-
Big Island Interior-
Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point,
Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet
326 AM HST Sun Nov 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East-northeast winds 20 to 35 mph with localized gusts 
  over 50 mph.

* WHERE...Portions of Molokai, Kahoolawe, Maui and the Big 
  Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially when driving high
profile vehicles.

&&

$$

RCB
430 
WWHW70 PHFO 221439 RRA
NPWHFO

URGENT - WEATHER MESSAGE...DELAYED
National Weather Service Honolulu HI
439 AM HST Sun Nov 22 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS
OF MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND...

.High pressure centered far north of the islands is producing
strong trade winds across the windier sections of Maui County and
the Big Island.

HIZ012-016-018>021-024-026-027-230400-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-201123T0400Z/
Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-
Big Island Interior-
Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point,
Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet
439 AM HST Sun Nov 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East-northeast winds 20 to 35 mph with localized gusts 
  over 50 mph.

* WHERE...Portions of Molokai, Kahoolawe, Maui and the Big 
  Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially when driving high
profile vehicles.

&&

$$
561 
WWHW70 PHFO 230138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Sun Nov 22 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM MONDAY FOR PORTIONS OF 
MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND...

.High pressure centered far north of the islands is producing
strong trade winds across the windier sections of Maui County and
the Big Island.

HIZ012-016-018>021-024-026-027-231445-
/O.EXT.PHFO.WI.Y.0020.000000T0000Z-201123T1600Z/
Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-
Big Island Interior-
Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point,
Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet
338 PM HST Sun Nov 22 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East-northeast winds 20 to 30 mph with localized gusts to 
  50 mph.

* WHERE...Over and down wind of terrain on the Big Island, Maui, 
  Molokai, and Kahoolawe.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong are capable of downing tents or
  other temporary structures, as well as downing trees and causing
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially when driving high
profile vehicles.

&&

$$
Wroe
271 
WWHW70 PHFO 231322
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Mon Nov 23 2020


HIZ012-016-018>021-024-026-027-231430-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-201123T1600Z/
Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-
Big Island Interior-
Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point,
Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet
322 AM HST Mon Nov 23 2020

...WIND ADVISORY IS CANCELLED...

Winds have been gradually diminishing overnight, and have fallen
below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 20, 8:16 PM HST, 7 hours 7 minutes earlier.

Area forecast discussion, Nov 20, 8:16 PM HST, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
816 PM HST Fri Nov 20 2020

.SYNOPSIS...
Two large bands of unstable clouds and showers just to the northeast
of the state will drift into the islands on the trade winds
through Friday. Expect increasing shower trends favoring the
overnight to early morning hours. Otherwise brief periods of
showers are forecast into next week. A high pressure system
strengthening north of the islands will produce breezy trade winds
increasing to windy trades by this weekend. Wind speeds will
become more moderate to breezy levels for the first half of next
week, with lighter winds forecast from Wednesday to Thanksgiving
Day.

&&

.DISCUSSION...
Two large bands of unstable clouds are shown on Infra-Red
satellite imagery riding into the state from the northeast
direction this evening. These cloud bands are remnants of an old
frontal boundary that has since dissipated. Enough low level
convergence and instability within these two cloud bands will
enhance showers for all islands especially along windward and
mountain slopes. The subtropical jet stream producing high cirrus
clouds will remain south of the islands for the next few days.

Wet and breezy trade winds are forecast through Friday with
increasing trade winds into the windy range by this weekend, as
the high pressure center far north of the Hawaiian Islands
strengthens with surface pressures building up to 1034 MB. The
peak winds are forecast from Saturday night to Sunday morning with
wind speeds from 15 to 30 mph are expected. Stronger wind speeds
are possible over mountain ranges and over the channels between
islands. Model cross sections are showing clouds mixing up to
8,000 feet on Saturday and 10,000 feet elevation on Sunday. This
means brief periods of unstable showers will likely drift across
each island on Saturday with increasing shower trends on Sunday.
Most of the shower activity on Saturday will favor windward and
mountain areas in the overnight to early morning hours, with more
showers spreading into leeward sections by Sunday.

Long range forecast trends for the first half of next week include,
gradually decreasing wind speeds into the moderate range as the
high pressure system north of the islands slowly weakens. Periods
of passing showers will mainly affect windward and mountain slopes
of each island. Wind speeds will become light on Wednesday and
Thanksgiving Day ahead of an approaching cold front far north of
the state. Long range forecast guidance for rainfall on
Thanksgiving day remains mixed between the American and European
global weather models due to a strong upper trough passing north
of the state. The European model shows a drier solutions with a
weaker upper trough over the islands, while the American (GFS)
model shows a stronger upper level trough with enhanced showers
over the island chain. This far out we will likely take a blend
between the models for precipitation forecasting to minimize
typical model errors. In a light to moderate trade wind pattern
this means periods of showers along north and east slopes with
only brief passing showers for south and west sides of each
island on Thanksgiving Day.

Stay tuned for updates to the long range forecast as the time
window grows shorter and our forecast guidance improves on the
weather details for Thanksgiving Day.

&&

.AVIATION...
The remnant moisture along the tail end of an old frontal
boundary is evident over the eastern end of the state early this
evening. Broken low clouds and showers embedded within this east
to west oriented feature are streaming into the windward sides of
Maui and the Big Island. These low clouds and showers will be
shifting westward toward the islands west of Maui later tonight
and Saturday morning. Expect periods of MVFR ceilings and
visibilities along the windward sides of most islands as this
moisture arrives. Mainly VFR conditions are expected over most
leeward sections of the state through early Saturday, but there
is a chance of a brief shower or two at leeward terminals through
Saturday morning.

AIRMET Sierra for mountain obscuration has recently been issued
for the windward sections of Maui and the Big Island. This AIRMET
may be required for additional islands west of Maui later tonight
if conditions deteriorate.

The forecast guidance continues to indicate the trade winds,
which are already gusty, will become even stronger during the day
on Saturday. Therefore, expect AIRMET Tango which is already in
effect for mechanical turbulence downwind of the higher terrain
on all islands, to persist through Saturday.

&&

.MARINE...
Trade winds will strengthen this weekend. A Small Craft Advisory
(SCA) in effect for the eastern half of the state will be expanded
to include all waters by Saturday night. Additionally, a Gale
Watch remains in effect for the Alenuihaha channel beginning
Saturday night. Seas will also increase this weekend, reaching
SCA levels over most waters by Sunday morning, and lingering into
Monday. Winds are expected to trend downward on Monday, returning
to moderate levels by Monday night. Expect the SCA to be scaled
back as winds and seas subside.

A north-northwest swell continues to slowly subside, but a
reinforcing north-northwest swell is expected to arrive this
weekend. This will help to maintain surf along north and west
facing shores through the weekend below advisory levels. Surf is
then expected to subside through the week. Another north swell
may arrive at the end of the week.

As the trade winds strengthen, expect surf to trend upwards along
east facing shores this weekend. This will cause rough seas, with
advisory-level surf likely later in the weekend and extending
into early next week. Surf along south-facing shores will remain
small over the same time period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-Maalaea
Bay-Pailolo Channel-Big Island Windward Waters-Big Island
Leeward Waters-Big Island Southeast Waters.

Gale Watch from Saturday evening through Sunday afternoon for
Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Saturday for Alenuihaha
Channel.

Small Craft Advisory from 6 AM Saturday to 6 PM HST Sunday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Houston
MARINE...Powell

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.